California, 2010

Flooding and Hail in California, January 20 to 21, 2010

January 20 to 21, 2010 · NWS MTR · 27 events in 16 counties and zones

The third in a series of significant storms brought strong winds and heavy rain to the San Francisco and Monterey Bay areas. This storm, the strongest of the week, developed over the Pacific Ocean with a strong parent low pressure based in the Gulf of Alaska.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$21 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

The third in a series of significant storms brought strong winds and heavy rain to the San Francisco and Monterey Bay areas. This storm, the strongest of the week, developed over the Pacific Ocean with a strong parent low pressure based in the Gulf of Alaska. Around 159,000 customers lost power across the San Francisco Bay area with nearly 22,000 customers without power in the Monterey Bay area. Numerous power lines and trees were knocked down when strong wind combined with saturated soil. Also, areas of flooding occurred causing mainly problems for vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 20, 2:50 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 20, 2:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
250 AM PST WED JAN 20 2010

.DISCUSSION...AS OF 2:50 AM PST WEDNESDAY...SHORT TERM ISSUE INVOLVES
BRACING FOR THE NEXT STORM SYSTEM DUE TO SLAM ONTO THE COAST BEFORE
DAWN. ANOTHER SYSTEM IS SLATED FOR THURSDAY WITH QUIETER WEATHER FOR
THE WEEKEND.

CURRENTLY...SATELLITE IMAGERY SHOWS THE NEXT WAVE JUST OFFSHORE WITH
LIGHT PRECIP AHEAD OF THE MAIN SYSTEM OCCURRING FROM ABOUT SANTA CRUZ
COUNTY NORTHWARD. CRUDE EXTRAPOLATION OF THE TIMING OF THIS FEATURE
ON SATELLITE LOOPS BRINGS THE BACK EDGE OF THE FRONT THROUGH THE BAY
AREA BY 15Z...OR 7 AM. THIS IS PROBABLY A BIT TOO FAST...BUT THE
HEAVIER RAINS ASSOCIATED WITH THIS FRONTAL BAND WILL LIKELY MOVE
THROUGH DURING RUSH HOUR...SIMILAR TO YESTERDAY'S FRONTAL PASSAGE. IN
ADDITION TO THE RAINS...STRONG WINDS ARE FORECAST TO ACCOMPANY THIS
SYSTEM AND WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN POSTED
FOR COASTAL AND MOUNTAIN AREAS AS WELL AS INLAND VALLEYS EXCEPT FOR
IN THE NORTH AND EAST BAY. WIND SPEEDS ARE EXPECTED TO EASE AFTER
NOON...AND IMPROVING CONDITIONS IN GENERAL CAN BE ANTICIPATED.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE IF NOT
LIKELY IN THE UNSTABLE POST-FRONTAL AIRMASS. SOME THUNDERSTORMS
COULD PRODUCE SMALL HAIL.

SPECIFICS TO TODAY'S FRONT:  SOUTHERLY WINDS AHEAD OF AND WITH THE
COLD FRONT WILL REACH 20 TO 40 MPH WITH GUSTS TO 60 MPH ALONG THE
IMMEDIATE COASTLINE AND 20 TO 35 MPH WITH GUSTS TO 50 MPH OVER THE
HIGHER TERRAIN AND IN THE SANTA CLARA AND SALINAS VALLEYS.
ADDITIONALLY...HEAVY RAIN IS EXPECTED TO ACCOMPANY THIS STORM SYSTEM
WITH AN ADDITIONAL 1 TO 4 INCHES OF RAIN ANTICIPATED THROUGH THE
AFTERNOON WITH THE HIGHER AMOUNTS EXPECTED ACROSS HIGHER TERRAIN.
ANOTHER FEATURE OF THIS STORM SYSTEM WILL BE HIGH SURF RANGING FROM
20 TO 30 FEET POSSIBLY LARGER AT FAVORED SPOTS. THIS HIGH SURF
COMBINED WITH RUN OFF WILL CAUSE COASTAL FLOODING AND ADDITIONAL
BEACH EROSION.

ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE STATE ON THURSDAY AS
AN UPPER LEVEL LOW CENTER MOVES ACROSS CENTRAL CALIFORNIA. RIGHT
NOW THIS SYSTEM IS EXPECTED TO PARTICULARLY IMPACT AREAS FROM ABOUT
BIG SUR SOUTHWARD WITH THE HEAVIEST RAINS THERE AND INTO THE LA
BASIN BY THURSDAY AFTERNOON. QPF ESTIMATES FOR OUR DISTRICT GIVE 1-3
INCHES IN THE SANTA LUCIAS...UP TO AN INCH OR SO IN THE SANTA CRUZ
MOUNTAINS...AND A HALF INCH OR LESS ELSEWHERE THROUGH FRIDAY
MORNING.

SHOWER CHANCES TO PERSIST INTO FRIDAY AS THE AREA REMAINS IN AN
UNSTABLE ZONAL FLOW ALOFT. BY SATURDAY...THOUGH...HIGH PRESSURE
ALOFT IS PROGGED TO BRIEFLY BUILD OVER THE STATE FOR A RESPITE.
ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS NORTHERN CALIFORNIA LATE
SUNDAY AND MONDAY...ALTHOUGH THIS ONE CONSIDERABLY WEAKER THAN THE
CURRENT SYSTEM.

&&

.AVIATION...AS OF 10:00 PM TUESDAY...A BRIEF REPRIEVE IS ANTICIPATED
BETWEEN SYSTEMS TONIGHT. HOWEVER HEAVY DOWN POURS AND STRONG WINDS
ARE EXPECTED TO RESUME BETWEEN 09Z-12Z EARLY WEDNESDAY MORNING AS
THE NEXT STORM OF THE SERIES MOVE INTO THE REGION. VARIABLE CIGS AND
VSBY THROUGH TONIGHT AS WE TRANSITION BETWEEN STORMS.

VICINITY OF KSFO...A BRIEF LULL IN WINDS AND SHOWER ACTIVITY IS
EXPECTED TONIGHT BEFORE THE NEXT SYSTEM MOVES INTO THE REGION EARLY
WEDNESDAY MORNING. ANTICIPATE ANOTHER ROUND OF RAIN...HEAVY AT TIMES
AS WELL AS STRONG WINDS DURING THE MORNING RUSH HOUR. VARIABLE CIGS
AND VSBY THROUGH TONIGHT AS WE TRANSITION BETWEEN STORMS.

KSFO BRIDGE APPROACH...SIMILAR AS KSFO.

MRY BAY AREA TERMINALS...A BRIEF LULL IN WINDS AND SHOWER ACTIVITY
IS EXPECTED TONIGHT BEFORE THE NEXT SYSTEM MOVES INTO THE REGION
EARLY WEDNESDAY MORNING. ANTICIPATE ANOTHER ROUND OF RAIN...HEAVY AT
TIMES AS WELL AS STRONG WINDS WEDNESDAY MORNING. VARIABLE CIGS AND
VSBY THROUGH TONIGHT AS WE TRANSITION BETWEEN STORMS.

&&

.MARINE...AS OF 10:00 PM TUESDAY...SMALL CRAFT WINDS AND SEAS ARE
FORECAST ACROSS ALL COASTAL WATER TONIGHT. WINDS WILL GRADUALLY
DIMINISH OVERNIGHT BEFORE RE-INTENSIFYING WEDNESDAY MORNING WITH THE
ARRIVAL OF THE NEXT IN A SERIES OF STORMS SLATED TO MOVE INTO THE
REGION. THE WEDNESDAY STORM HAS THE POSSIBILITY OF PRODUCING STORM
FORCES WINDS OF 50 KT OVER THE WATERS. A STORM WARNING GOES INTO
EFFECT AT 7 AM PST WEDNESDAY MORNING.

IN ADDITION TO THE STRONG WINDS...SEAS WILL REMAIN AROUND 20 FEET
TONIGHT...AND POSSIBLY AS HIGH AS 25-27 FEET WEDNESDAY INTO THURSDAY.
LOCAL BEACHES COULD SEE SIGNIFICANT BEACH EROSION...RIP CURRENTS...
AND COASTAL FLOODING. A HIGH SURF WARNING REMAINS IN EFFECT FOR
COASTAL AREAS FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY. IN
ADDITION...A COASTAL FLOOD WATCH HAS BEEN POSTED FOR THESE SAME
AREAS AND IS VALID FROM TONIGHT THROUGH WEDNESDAY AFTERNOON.
PLEASE SEE SFOCFWMTR WHUS46 KMTR FOR MORE INFORMATION.

TIDE INFORMATION FOR THE GOLDEN GATE...
WEDS MORNING     2:43 AM 5.3 FT
WEDS AFTERNOON   2:18 PM 4.4 FT
THURS MORNING    3:15 AM 5.4 FT
THURS AFTERNOON  3:19 PM 3.9 FT
&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA ALL WATERS TONIGHT WITH STORM WARNINGS WEDS.
             SCA...SAN FRANCISCO BAR FOR ROUGH BAR
             HIGH SURF WARNING...ENTIRE COAST.
             COASTAL FLOOD WARNING...ENTIRE COAST.
     .HIGH WIND WARNING...TIL 12 NOON FOR COAST AND SF
                          BAY SHORELINE.
     .WIND ADV...EVERYWHERE ELSE TIL 12 NOON EXCEPT N AND E BAY
                 VALLEYS.

PUBLIC FORECAST: SSA
AVIATION/MARINE: CW

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 20, 4:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
400 AM PST WED JAN 20 2010

CAZ006-505-509-529-530-210200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
400 AM PST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY

MINOR URBAN AND SMALL STREAM FLOODING ARE POSSIBLE THIS MORNING WITH
A COLD FRONTAL PASSAGE. THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE
THROUGH THIS AFTERNOON.

LARGE OCEAN SWELL WILL CONTINUE TO IMPACT THE COAST. A HIGH SURF
WARNING IS IN EFFECT UNTIL 4 PM THURSDAY AFTERNOON. A COASTAL
FLOOD WARNING IS IN EFFECT UNTIL 4 PM WEDNESDAY AFTERNOON.

*  HIGH SURF WARNING AND COASTAL FLOOD WATCH...SEE SFOCFWMTR

STRONG WINDS WILL RAMP UP AHEAD OF A STRONG PACIFIC WEATHER SYSTEM.
HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT UNTIL NOON PST
WEDNESDAY. WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE.

*  HIGH WIND WARNING AND WIND ADVISORY....SEE SFONPWMTR WWUS76
   KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMY WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK. LARGE
AND POWERFUL WAVES WILL CONTINUE TO IMPACT THE COAST. PERIODS OF
HEAVY RAIN AND STRONG WINDS WILL CONTINUE. A HIGH SURF WARNING
IS IN EFFECT UNTIL 4 PM THURSDAY.

*  HIGH SURF WARNING AND COASTAL FLOOD WATCH...SEE SFOCFWMTR

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-508-511>513-516>518-528-210200-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY HILLS AND THE DIABLO RANGE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
400 AM PST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE SAN FRANCISCO
BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY

MINOR URBAN AND SMALL STREAM FLOODING ARE POSSIBLE THIS MORNING WITH
A COLD FRONTAL PASSAGE. THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE
THROUGH THIS AFTERNOON. STRONG WINDS WILL DEVELOP AHEAD OF AND WITH
THIS STRONG PACIFIC WEATHER SYSTEM. HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN EFFECT UNTIL NOON PST WEDNESDAY. WIND GUSTS AS HIGH
AS 60 MPH ARE POSSIBLE.

*  HIGH WIND WARNING AND WIND ADVISORY....SEE SFONPWMTR WWUS76
   KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

STORMY WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-510-210200-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
400 AM PST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY VALLEYS.

.DAY ONE...WEDNESDAY

GUSTY SOUTH WINDS AND MINOR URBAN AND SMALL STREAM FLOODING ARE
POSSIBLE THIS MORNING WITH A COLD FRONTAL PASSAGE. THUNDERSTORMS WITH
SMALL HAIL ARE POSSIBLE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMY WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The San Francisco radar (KMUX), 84 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

12 flood, 5 strong wind, 4 high surf, 3 high wind, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

High Surf, San Francisco

When
January 20, 5:00 AM PST to January 21, 10:00 AM PST
Where
San Francisco forecast zone
Property damage
$18 million
Reported by
Emergency Manager
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Heavy surf from storms occurring this autumn and winter had finally eroded away the 30-foot bluff protecting San Francisco's Great Highway. The erosion removed the ground from beneath the guard rail of the southbound lanes causing the closure of all southbound lanes. The entire Great Highway was closed from Lincoln Way to Sloat Blvd. A request for a Governor's State of Emergency Proclamation was submitted in order to receive Emergency Relief funding from the Federal Highway Administration. The emergency, temporary estimate to repair the damage is $2.92 million dollars. However, a semi-permanent repair is estimated at an additional $15 million dollars.

High Surf, San Francisco

When
January 20, 5:00 AM PST to January 21, 10:00 AM PST
Where
San Francisco forecast zone
Property damage
$248,000
Reported by
Emergency Manager
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Heavy surf combined with wind and rain to damage three docks in San Francisco. Pier 80, Dry Dock number one, began to sink due to hole in the hull allowing 700 gallons of water per minute into the dock. At Pier 45, the USS Pampanito's stern anchor chain snapped due to the rough seas and strong wind causing damage to the pier. And, at Pier 1.5, a 20 foot section of the Water Taxi Dock separated from the rest of the dock. Ferry Service on the San Francisco Bay was canceled due to the strong winds and large wind waves.

High Wind, Southern Monterey Bay and Big Sur Coast

When
January 20, 5:00 AM PST to 10:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$220,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Strong winds knocked over numerous trees and power lines along the Coast of Monterey County. In Pacific Grove a pine tree fell onto a house along Sunset Drive. In Monterey, a pine tree fell onto an apartment building along Dela Vina Avenue and damaged a single-family home next door as the root ball was ripped out of the ground. In Carmel-By-The-Sea, Junipero Street was closed between Tenth and Eleventh Avenues for about two hours after a tree fell bringing power lines down with it.

Strong Wind, North Bay Interior Valleys

When
January 20, 6:00 AM PST to 1:30 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$435,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong winds and saturated soil combined to knock over a 50-foot Douglas fir tree along Turnagain Road in Kentfield. In Sonoma, a fallen tree smashed a home. In Santa Rosa, a tree crashed down onto a home on Proctor Drive rendering it uninhabitable. In Yountville a 150- to 200-year-old Coast Live Oak toppled next to a home on Humboldt Street causing damage to a fence. Also in Santa Rosa, A 50-foot-plus Cedar tree came down onto a home on Manor Drive damaging the back area of the house. Along State Route 12, a tree fell onto a moving vehicle just east of Glen Ellen causing closure of the roadway. In Sonoma, a redwood tree fell through the roof of the K building at Sonoma Valley High School. In Healdsburg, power lines fell along Alexander Valley Road.

Strong Wind, Santa Clara Valley Including San Jose

When
January 20, 6:00 AM PST to 10:00 AM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$45,000
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Strong wind brought a number of trees and tree limbs down across San Jose. On Cherry Lane an 80-foot cedar tree toppled over, taking down a telephone pole and two transformers along with it. The tree fell across the street damaging a vehicle on the other side. In Los Gatos, trees fell on Shady Lane just east of Short Road and near the intersection of Harwood and Blossom Hill Roads.

High Surf, Southern Monterey Bay and Big Sur Coast

When
January 20, 6:00 AM PST to 4:00 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Damaging surf along Monterey counties coast has caused erosion concerns along State Highway One. About nine miles north of the San Luis Obispo county line, officials have closed the highway for night travel. At the opening of the Carmel River, high waves pushed sand and debris across the State Beach parking lot, caused a portion of the bluff supporting Scenic Road to slump, and have eroded the terrace bluff south of the lagoon damaging the stairway.

High Surf, San Francisco Peninsula Coast

When
January 20, 6:00 AM PST to January 21, 12:00 PM PST
Where
San Francisco Peninsula Coast forecast zone
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

High surf caused an 80-foot-wide and 20-foot deep chunk of land to erode into the ocean in Pacifica at 5 a.m. on January 21. Residents of six apartment units were evacuated as the cliff eroded up to their back porches. The owners of the apartments are attempting to strengthen the cliff and save the apartments from succumbing to the same fate as the previous cliff face. So far they have spent hundreds of thousands of dollars on this project.

Flood, Santa Clara

When
January 20, 6:45 AM PST to 10:00 AM PST
Where
Santa Clara County, 0.62 mi NW of (Sjc)san Jose Intl A to 0.56 mi ENE of (Sjc)san Jose Intl A
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.377, -121.937

Heavy rain flooded the southbound lanes of US Highway 101 causing traffic to divert for over six hours.

High Wind, San Francisco Bay Shoreline

When
January 20, 7:00 AM PST to 10:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$245,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong winds brought trees and power lines down across the San Francisco Bay Area. In Mipitas, a large tree was uprooted and blocked all lanes of traffic. In Richmond, part of a roof covering a YMCA swimming pool was blown off, scattering debris across Richmond Parkway resulting in its closure. In Palo Alto, saturated soils produce minor flooding and combined with high wind to bring a few trees down on the Palo Alto Golf Course. In Berkeley, power lines and trees were knocked down over the northern portion of the city near University Avenue and Martin Luther King Jr. Way. Also in Berkeley, winds toppled a tree onto the roof of a residence on the 2900 block of Sacramento Street. In Newark, a 50-foot tree fell near the intersection of Cedar and Newark Boulevards. In Menlo Park, a driver was injured when the top of a Redwood tree came crashing through his windshield as he was driving on Santa Cruz Avenue near Hillview Middle School.

Strong Wind, East Bay Interior Valleys

When
January 20, 7:00 AM PST to 10:00 AM PST
Where
East Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$280,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong winds toppled two large trees, a Coastal Redwood and a spruce, on Valley Avenue just west of Santa Rita Road in Pleasanton causing damage to a block wall. Also in Pleasanton, power lines were damaged by strong winds on Spring Street and on Valley Avenue. In Alamo, a centuries-old oak tree detached from its muddy soil and came to rest on a Deodar Lane home causing extensive damage. In Martinez, A tree fell along Alhambra Valley Road, between Castro Ranch and Bear Creek Road, taking power lines down with it. Also, in Orinda, power lines were blown down near La Espiral.

Flood, Alameda

When
January 20, 7:00 AM PST to 12:00 PM PST
Where
Alameda County, 1.99 mi SW of Albany to 1.96 mi SW of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.880, -122.307

Heavy rain caused knee-deep flooding at the intersections of Second and Harrison Streets in Berkeley.

Strong Wind, Northern Monterey Bay

When
January 20, 7:00 AM PST to 10:00 AM PST
Where
Northern Monterey Bay forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Stong winds brought trees down in Watsonville. A house on the 300 block of Manfre Road was damaged by a redwood tree, and a large cypress tree damged a home and a car on Clifford Drive near Melrose Avenue.

Flood, San Mateo

When
January 20, 7:00 AM PST to 10:00 AM PST
Where
San Mateo County, 1 mi N of Pescadero to 1 mi W of Pescadero
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.264, -122.380

Rescuers pulled six people out of cars that stalled in 3-foot water in Pescadero.

Flood, Monterey

When
January 20, 8:00 AM PST to 12:00 PM PST
Where
Monterey County, 1 mi N of Greenfield to 1 mi W of Greenfield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.334, -121.230

Heavy rain caused flooding in Greenfield.

Flood, Monterey

When
January 20, 8:00 AM PST to 10:00 AM PST
Where
Monterey County, 0.98 mi NW of Chualar to 1 mi NW of Chualar
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.581, -121.532

Heavy rain caused flooding along State Highway 101 just north of Chualar. California Highway Patrol slowed traffic on Highway 101 because of the flooding.

Flood, San Mateo

When
January 20, 8:00 AM PST to 10:00 AM PST
Where
San Mateo County, 0.99 mi E of San Carlos to 0.98 mi E of San Carlos
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.502, -122.262

Heavy rain caused Pulgas Creek to overflow its banks and flood some classrooms at Central Middle School in San Carlos. Also, several streets were blocked off in low-lying areas just west of US Highway 101, including Taylor Avenue in San Carlos and parts of Rolison Road in Redwood City. In Atherton, officials closed March Road from Middlefield Road to Fair Oaks Avenue because a creek had begun to flood.

Flood, Marin

When
January 20, 8:00 AM PST to 11:00 AM PST
Where
Marin County, 1.27 mi NW of Ignacio to 1.19 mi WNW of Ignacio
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.083, -122.547

Officials closed the southbound US Highway 101 off ramp to State Highway 37 and South Novato Boulevard due to flooding in Novato. Minor flooding occurred throughout Marin County and caused schools to close because of flooding concerns.

Flood, Sonoma

When
January 20, 8:00 AM PST to 11:00 AM PST
Where
Sonoma County, 0.47 mi WSW of Schellville to 0.27 mi SW of Schellville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.247, -122.438

Heavy rain led to flooding of Sonoma Creek along State Route 121 near Schellville. Numerous roads were blocked throughout the region because of standing water. Daywalt, Green Valley, Mark West Station, Todd, Portal, Piner and Valley Ford-Freestone Roads were among the areas closed roads due to flooding. The heavy rains also infiltrated the sewer pipes in five places in Boyes Hot Springs and in Sonoma causing overflows into streets and creeks.

High Wind, San Francisco Peninsula Coast

When
January 20, 8:00 AM PST to 10:00 AM PST
Where
San Francisco Peninsula Coast forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

Strong wind brought trees and power lines down onto State Route One just north of the Santa Cruz and San Mateo county line. The road was closed for two hours.

Flood, San Mateo

When
January 20, 8:30 AM PST to 10:00 AM PST
Where
San Mateo County, 1.08 mi W of (Sql)san Carlos Arpt to 1.23 mi W of (Sql)san Carlos Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.517, -122.269

Heavy rain caused Harbor Boulevard at the underpass of State Route 82 to flood submerging a car to the base of its windows. The road was barricaded to stop anyone else from driving into the water. Also in Belmont, a car repair business evacuated its building as 3 inches of water covered the floor. Belmont Creek was to blame.

Strong Wind, Southern Salinas Valley / Arroyo Seco / Lake San Antonio

When
January 20, 9:00 AM PST to 11:00 AM PST
Where
Southern Salinas Valley / Arroyo Seco / Lake San Antonio forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Strong winds uprooted a tree in King City causing damage to an apartment complex located in the 300 block of Russ Avenue.

Thunderstorm Wind, San Mateo

When
January 20, 9:19 AM PST to 9:20 AM PST
Where
San Mateo County, 2.59 mi ESE of Pedro Vly
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
37.560, -122.440

A RAWS site at Spring Valley reported a wind gust to 64 mph at 9:19 a.m. PST.

Flood, Santa Clara

When
January 20, 10:30 AM PST to 1:30 PM PST
Where
Santa Clara County, 1.33 mi SW of Los Gatos to 1.25 mi SW of Los Gatos
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.218, -121.989

State Highway 17 was closed for about three hours due to flooding.

Flood, Santa Cruz

When
January 20, 11:00 AM PST to 3:45 PM PST
Where
Santa Cruz County, 0.06 mi NNW of Mt Hermon to 0.1 mi WNW of Mt Hermon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.051, -122.070

Heavy rain caused the San Lorenzo River in Felton to rise over its banks and flood the Felton Grove community. Two hundred residents were called to evacuate before the river rose to 18 feet and overflowed into the streets, including River Road and Sylvan Way.

Flood, Santa Clara

When
January 20, 2:00 PM PST to 4:00 PM PST
Where
Santa Clara County, 0.66 mi NNE of Campbell to 0.67 mi ENE of Campbell
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.308, -121.964

As an arrest warrant was being served at a home in Campbell, a man ran into his backyard and hopped over a fence, where a cement drainage ditch was running at full capacity. The man tried to jump over the ditch but got caught in the water and dragged downstream. The Police Officers saw him try to keep his head above water, but he went under and drowned.

Hail, Santa Cruz

When
January 20, 2:10 PM PST to 2:11 PM PST
Where
Santa Cruz County, 3 mi N of Corralitos
Measured
1 in hail
Reported by
Public
Coordinates
37.023, -121.800

A hail storm occurred in the mountains of Santa Cruz County. A report of one inch diameter hail came from a motorist traveling along Eureka canyon Road north of Corralitos.

Hail, Monterey

When
January 20, 2:30 PM PST to 2:45 PM PST
Where
Monterey County, 0.86 mi S of Del Rey Oaks
Measured
1 in hail
Reported by
Public
Coordinates
36.588, -121.830

An intense hail storm occurred near Ryan Ranch just south-southeast of Del Rey Oaks.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Santa Clara2010-01-20MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213182, 213184, 213739, 213704, 213742, 213757, 213769, 213657, 213688, 213717, 213723, 213750, 213758, 213646, 213649, 213693, 213707, 213713, 213754, 213686, 213647, 213759, 213752, 213653, 213691, 213763, 213761.